Computational Methods and Function Theory

, Volume 4, Issue 1, pp 189–226 | Cite as

Asymptotic Expansion of the Krawtchouk Polynomials and their Zeros

  • Wei-Yuan Qiu
  • Roderick Wong


Let \(K_{n}^{N}(x;p,q)\) be the Krawtchouk polynomials and μ = N/n. An asymptotic expansion is derived for \(K_{n}^{N}(x;p,q)\), when x is a fixed number. This expansion holds uniformly for μ in [1,∞), and is given in terms of the confluent hypergeometric functions. Asymptotic approximations are also obtained for the zeros of \(K_{n}^{N}(x;p,q)\) in various cases depending on the values of p, q and μ.


Krawtchouk polynomials asymptotic expansions confluent hypergeometric functions zeros 

2000 MSC

33C45 41A60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover Publications, Inc., New York, 1970.Google Scholar
  2. 2.
    S. Ahmad and M. R. M. Rao, Theory of Ordinary Differential Equations, Affiliated East-West Press, New Delhi, 1999.Google Scholar
  3. 3.
    I. Baik, T. Kriecherbauer, T-R. McLaughlin and P. D. Miller, Uniform asymptotics for polynomials orthogonal with respect to a general class of discrete weights and universality results for associated ensembles: announcement of results, Int. Math. Res. Not. 15 (2003), 821–858.MathSciNetCrossRefGoogle Scholar
  4. 4.
    N. Bleistein and R. A. Handlesman, Asymptotic Expansions of Integrals. Holt, Rinehart & Winston, New York, 1975.MATHGoogle Scholar
  5. 5.
    L. Chihara, On the zeros of the Askey-Wilson polynomials, with application to coding theory, SIAM J. Math. Anal. 18 1987) No.1, 191–207.MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    P. D. Dragnev and E. B. Saff, Constrained energy problems with applications to orthogonal polynomials of a discrete variable, J. Anal. Math. 72 (1997), 223–259.MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    P. D. Dragnev and E. B. Saff, A problem in potential theory and zero asymptotics of Krawtchouk polynomials, J. Approx. Theory 102 2000) No.1, 120–140.MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    H. W. Hethcote, Error bounds for asymptotic approximations of zeros of transcendental functions, SIAM J. Math. Anal. 82 (1997), 59–78.Google Scholar
  9. 9.
    M. E. H. Ismail and P. Simeonov, Strong asymptotics for Krawtchouk polynomials, J. Comp. Appl. Math. 100 (1998), 121–144.MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    I. Krasikov, Discrete analogues of the Laguerre inequality, Analysis & Applications, to appear.Google Scholar
  11. 11.
    N. N. Lebedev, Special Functions and Their Applications, Rev. English ed., Dover Publications, New York, 1972.MATHGoogle Scholar
  12. 12.
    H. W. Lenstra, Two theorems on perfect codes, Discrete Math. 3 (1972), 125–132.MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    V. I. Levenshtein, Krawtchouk polynomials and universal bounds for codings and designs in Hamming spaces, IEEE Trans. Inform. Theory 41 (1995), 1303–1321.MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    X.-C. Li and R. Wong, A uniform asymptotic expansion for Krawtchouk polynomials, J. Approx. Theory 106 (2000), 155–184.MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    S. P. Lloyd, Binary block coding, Bell. System Tech. J. 36 (1957), 517–535.MathSciNetGoogle Scholar
  16. 16.
    A. I. Markushevich, Theory of Functions of a Complex Variable, 2nd ed., Chelsea, New York, 1977.MATHGoogle Scholar
  17. 17.
    J. C. P. Miller, Tables of Weber Parabolic Cylinder Functions, London, H.M.S.O. 1955.MATHGoogle Scholar
  18. 18.
    F. Olver, Asymptotics and Special Functions, Academic Press, New York, 1974.Google Scholar
  19. 19.
    F. Olver, Uniform asymptotic expansions for Weber parabolic cylinder functions of large order, J. Res. Nat. Bur. Standards B 63 (1959), 131–169.MathSciNetMATHGoogle Scholar
  20. 20.
    I. I. Sharapudinov, Asymptotic properties of Krawtchouk polynomials, Mat. Zametki 44 (1988), 682–693; Engl. transl. in: Math. Notes 44 (1988), 855–862.MathSciNetGoogle Scholar
  21. 21.
    N. J. A. Sloane, An introduction to association schemes and coding theory, in: R. A. Askey (ed.), Theory and Application of Special Functions, Academic Press, New York, 1975, 225–260Google Scholar
  22. 22.
    R. Wong, Asymptotic Approximations of Integrals, Academic Press, Boston, 1989.MATHGoogle Scholar

Copyright information

© Heldermann  Verlag 2004

Authors and Affiliations

  1. 1.Department of MathematicsFudan UniversityShanghaiPeople’s Republic of China
  2. 2.Department of MathematicsCity University of Hong KongKowloonHong Kong

Personalised recommendations